Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 24, NWS Morristown, TN

May 20, 2025McMinn County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this tornado warning at May 20, 2025, 9:09 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 9:09 PM EDT (01:09 UTC)
Expired
May 20, 2025, 9:42 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:50 PM EDTTSTM WND DMG3 Nnw Niota, TNSeveral trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WFUS54 KMRX 210109
TORMRX
TNC107-121-143-210200-
/O.NEW.KMRX.TO.W.0024.250521T0109Z-250521T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
909 PM EDT Tue May 20 2025

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southern Rhea County in east Tennessee...
  Meigs County in east Tennessee...
  Northwestern McMinn County in east Tennessee...

* Until 1000 PM EDT.

* At 909 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Dayton, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dayton around 915 PM EDT.
  Decatur around 925 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Evensville, Peakland, Clear Water, Murray Store, Old Washington, Ten
Mile, Graysville, Niota, and Sale Creek.

This includes Interstate 75 in Tennessee between mile markers 53 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3540 8503 3541 8502 3543 8506 3552 8511
      3574 8470 3572 8470 3572 8468 3553 8453
      3538 8503
TIME...MOT...LOC 0109Z 243DEG 36KT 3545 8503 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
3 follow-up statements
192 
WWUS54 KMRX 210119
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
919 PM EDT Tue May 20 2025

TNC107-121-143-210200-
/O.CON.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
919 PM EDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR CENTRAL
RHEA...MEIGS AND NORTHWESTERN MCMINN COUNTIES...

At 918 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dayton, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Decatur around 925 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Evensville, Peakland, Clear Water, Murray Store, Old Washington, Ten
Mile, and Niota.

This includes Interstate 75 in Tennessee between mile markers 53 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3545 8496 3547 8498 3556 8502 3574 8470
      3572 8470 3572 8468 3553 8453 3541 8494
TIME...MOT...LOC 0118Z 243DEG 36KT 3549 8492 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
990 
WWUS54 KMRX 210129
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
929 PM EDT Tue May 20 2025

TNC107-121-143-210200-
/O.CON.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
929 PM EDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN RHEA...NORTHEASTERN MEIGS AND NORTHWESTERN MCMINN
COUNTIES...

At 929 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Decatur, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Rhea, northeastern Meigs and northwestern McMinn
Counties, including the following locations... Murray Store, Ten
Mile, Peakland, Clear Water, and Niota.

This includes Interstate 75 in Tennessee between mile markers 53 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3547 8488 3551 8490 3557 8490 3574 8470
      3572 8470 3572 8468 3553 8453 3544 8485
TIME...MOT...LOC 0129Z 243DEG 36KT 3554 8480 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
952 
WWUS54 KMRX 210142
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
942 PM EDT Tue May 20 2025

TNC107-121-143-210152-
/O.CAN.KMRX.TO.W.0024.000000T0000Z-250521T0200Z/
Rhea TN-Meigs TN-McMinn TN-
942 PM EDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN RHEA...NORTHEASTERN MEIGS AND
NORTHWESTERN MCMINN COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.

&&

LAT...LON 3547 8488 3551 8490 3557 8490 3574 8470
      3572 8470 3572 8468 3553 8453 3544 8485
TIME...MOT...LOC 0141Z 243DEG 36KT 3559 8468 

$$

SR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 7:26 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 20, 7:26 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
726 PM EDT Tue May 20 2025

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 338 PM EDT Tue May 20 2025

Key Messages:

1. The threat for strong to severe storms with all hazards will
continue through the early overnight hours. Continue to have
multiple ways to receive watch and warning information.

2. Localized flash flooding threat may develop in flood prone
location that see repeated strong to severe storms.

3. Severe threats will gradually diminish a few hours after
midnight. Cooler and breezy conditions are expected Wednesday.

As of 300PM ET a nearly stationary warm front remains draped across
central and eastern KY as cold front approaches the Mid-Mississippi
river valley. The parent low churns near the tri-state border of
IA/MO/IL. On-going convection aided by an outflow boundary, 1000-
15000 J/kg MLCAPE, and 50kts EBShear, has warranted a tornado watch
for Scott/Morgan counties northeast into southwest Virginia through
8PM ET in closer proximity of enhanced moisture convergence and low-
level shear on southern side of the aforementioned warm front. The
main focus point for this tornado threat will be embedded supercell
structures within the line which will be capable of damaging
straight line winds itself. Hail threat can of course accompany any
rotating storm.

Additional convection is expected to develop later this evening into
the early overnight hours along and ahead of the cold front. This
will bring another round of expected strong to severe storms.
However, there will be some uncertainty on the northern side of I-40
and how well we destabilize after the on-going activity moves
through the region. Some of the higher resolution guidance has
started to hint at more pronounced bowing segments along and south
of I-40 where the environment will be less tainted. Nonetheless,
severe weather is likely with continued strong wind shear, marginal
CAPE, and a strong strong swly LLJ near 40-45kts. Most likely timing
will be between 8PM - 2AM ET. Some showers and storms will linger a
bit longer but the widespread severe threat will diminish rather
quickly around 3am or so. Breezy winds and cooler conditions will
develop in a post frontal air mass Wednesday.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 338 PM EDT Tue May 20 2025

Key Messages:

1. Scattered showers and thunderstorms early in the period.

2. Cooler and mostly dry weather for Friday into Saturday.

3. Rain chances increase for Sunday through Tuesday.

Discussion:

We start the  period with a broad upper trough over the eastern
CONUS.  While models are struggling with the details and timing,
there is general agreement one or more short waves moving through
the northwest flow aloft will bring scattered showers and possibly
thunderstorms to our area in the Wednesday night/Thursday/Thursday
night time frame.  Freezing levels will be on the low side and model
mid level lapse rates are steep, so if enough moisture and
instability are present (which is still questionable), at least
small hail will be possible with any thunderstorms.

Surface high pressure will build in for Friday into Saturday, and
both days look mostly dry and cool, with temperatures Friday looking
to be around 10 degrees below normal and Saturday just a bit higher.

The upper levels will be transitioning to more zonal flow for Sunday
and Monday, and by Tuesday a strong short wave will be digging in to
our west Tuesday.  We will see moisture returning and more coverage
of showers and thunderstorms for the Sunday through Tuesday period.
High temperatures are forecast to be a little warmer, but
still generally near to below normal all three days.

&&

.AVIATION...
(00Z TAFS)
Issued at 721 PM EDT Tue May 20 2025

Showers and thunderstorms will move through early in the period.
Strong gusty winds and hail will be possible with a stronger
storm, and will include gusty winds as well as lower vsby and cigs
with a prob30 group all sites when the highest probability of
these stronger storms is expected. There may be a period of MVFR
level cigs around sunrise at TYS and especially TRI for a few
hours, so will include in a tempo group at TYS and prevailing at
TRI. Should see all VFR later in the period, along with gusty west
and southwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             90  67  81  60 /  50  80   0  10
Knoxville McGhee Tyson Airport, TN  87  66  78  58 /  40  90  10  10
Oak Ridge, TN                       86  65  78  57 /  50  80  10  10
Tri Cities Airport, TN              85  62  76  53 /  40  90  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...KRS
AVIATION...
Hazardous weather outlook, May 20, 3:43 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 PM EDT Tue May 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 PM EDT Tue May 20 2025 /243 PM CDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to continue this afternoon and
into the overnight hours ahead of a cold front. Damaging winds
will be the primary risk, but there will be a chance of large hail
and tornadoes with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, May 20, 7:02 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
702 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     2 SSW Dunlap            35.35N 85.40W
05/20/2025                   Sequatchie         TN   Public

            Trees down.

&&

dh
Local storm report, May 20, 7:03 PM EDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
703 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     2 WNW Abingdon          36.72N 82.01W
05/20/2025                   Washington         VA   Public

            Trees down and reports of hail. Hail size
            unknown.

&&

dh
Local storm report, May 20, 7:08 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Morristown TN
708 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     3 SSW Sale Creek        35.34N 85.13W
05/20/2025                   Hamilton           TN   Public

            Several trees down.

&&

dh
Local storm report, May 20, 7:45 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
745 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     1 WNW Athens            35.46N 84.62W
05/20/2025                   McMinn             TN   Public

            Several trees down.

&&

dh
Special weather statement, May 20, 7:54 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
754 PM EDT Tue May 20 2025

TNZ068-085-086-210100-
Northwest Monroe TN-Loudon TN-McMinn TN-
754 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOUDON...EAST
CENTRAL MCMINN AND NORTHWESTERN MONROE COUNTIES THROUGH 900 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville, Fort Loudon State Park, Tariffville, Englewood, McGee
Carson Peninsula, Athens, Niota, Vonore, and Greenback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.

&&

LAT...LON 3550 8463 3567 8419 3562 8416 3561 8419
      3559 8415 3558 8414 3548 8408 3547 8410
      3540 8461
TIME...MOT...LOC 2354Z 251DEG 24KT 3546 8455

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Local storm report, May 20, 8:39 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
839 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Tstm Wnd Dmg     3 NNE Dunlap            35.41N 85.37W
05/20/2025                   Sequatchie         TN   Public

            Trees down and nickel size hail.

&&

dh

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie50 min
May 20, 8:32 PM EDTTornado WarningMRXBledsoe, Rhea43 min
May 20, 8:46 PM EDTTornado WarningMRXMorgan, Rhea, Roane59 min
May 20, 9:02 PM EDTTornado WarningMRXBledsoe43 min
May 20, 9:14 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott61 min
May 20, 9:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane65 min
May 20, 9:41 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe49 min
May 20, 9:59 PM EDTTornado WarningMRXAnderson, Knox, Sevier46 min
May 20, 10:05 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
May 20, 10:13 PM EDTSpecial Weather StatementMRXMonroe47 min
May 20, 10:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union49 min
May 20, 10:28 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Hamblen, Jefferson, Knox and 1 more62 min
May 20, 10:29 PM EDTSpecial Weather StatementMRXMonroe, Polk46 min
May 20, 10:36 PM EDTAreal Flood AdvisoryMRXAnderson, Knox, Morgan, Roane3 hr
May 20, 10:37 PM EDTSpecial Weather StatementMRXBlount53 min
May 20, 10:47 PM EDTSpecial Weather StatementMRXBlount, Sevier43 min
May 20, 10:58 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Hancock, Hawkins47 min
May 20, 11:44 PM EDTSpecial Weather StatementMRXCocke, Greene, Hancock, Hawkins, Unicoi, Washington46 min
May 21, 12:52 AM EDTSpecial Weather StatementMRXSullivan38 min

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.